Wyoming, 2020

Hail in Wyoming, July 20, 2020

July 20, 2020 · NWS CYS · 5 events in 2 counties and zones

Very large hail reported over Laramie County and Goshen County Wyoming the evening of 20 July 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very large hail reported over Laramie County and Goshen County Wyoming the evening of 20 July 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 20, 5:05 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 20, 5:05 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
605 PM MDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 206 PM MDT Mon Jul 20 2020

Latest GOES-E satellite imagery shows pockets of convection this
afternoon along the Laramie Range and portions of Converse County.
Blended much of the POP/QPF this afternoon towards the HRRR and
NAMNEST as model solutions appear to initialize well to the
current conditions. Expect further development of showers and
thunderstorms further eastward as an embedded elevated shortwave
moves through today. Some storms will be on the strong to severe
side with best chances out in NE. Wind shear remains a bit lacking
this afternoon as values generally between 20 and 35 kts leading
to limited storm growth and longevity that will likely limit our
severe warned storms till later this afternoon and evening to
just a few storms if that. MLCAPE values from 1000 J/kg across
Laramie Range to 3000 J/kg across portions of Cheyenne County NE.
Some CIN remains along the WY/NE border that may require the
outflow from the storm over central Laramie Range to provide the
initial lift prior to shortwave arrival.

Otherwise, a less heat-stricken day across the region with
temperatures falling into the slight-below-normal range as KCYS
and other sites are just now reaching past the 80 degree mark.
Another chance for showers and thunderstorms, strongest across
southeastern Wyoming on Tuesday as frontal boundary begins to
eject.

.LONG TERM...(Tuesday night through Monday)
Issued at 206 PM MDT Mon Jul 20 2020

Pockets of moisture advection as monsoonal flow begins to impact
the American West and Southwest with almost near daily chances of
precipitation. Some storms may be on the strong side given an
above-normal stretch of days ahead. Upper 80s and 90s daytime
temperatures expected by the beginning of the Dog Days of Summer
through the weekend though additional moisture may add a bit of
what we may try to consider a muggy-humid feeling for WY and NE.

Biggest concern still remains the passage of mid-layer shortwave
with a deeper digging by the GFS vs the EURO into CO that sets up
the deeper monsoonal rich atmospheric river into the CWA. 12z runs
are coming into some bit of agreement though QPF amounts have some
stark difference in terms of coverage and amount that will require
some tracking over model cycles as better sampling of system as it
comes onshore.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 541 PM MDT Mon Jul 20 2020

All sites from Wyoming to the Nebraska Panhandle remain in VFR. An
extreme moist layer will hover through the KCYS site which may
lower visibility temporary; overcast skies are included in the
KCYS TAF along with thunderstorms until 01Z. Isolated
thunderstorms will move across our area from the northwest but
will likely affect KBFF and KAIA until 01Z. Cloud ceilings for
most sites will trend between SCT and BKN under 5k ft. Next
discussion could indicate MVFR conditions for KCYS due to
overcast skies and low level moisture.

&&

.FIRE WEATHER...
Issued at 133 PM MDT Mon Jul 20 2020

Portions of Carbon County area of main concern for elevated fire
weather risk this week. Periods of light rain and gusty winds
possible with showers and thunderstorms. Possibility remains for
lightning fire starts in the western forecast area where min RH
values will remain from the low teens into low 20 percents this
week coupled with temps into the 80s and 90s. East of the Laramie
Range, fire weather concerns are lessen as min RH values will
generally remain above 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...WM
AVIATION...AW
FIRE WEATHER...WM
Hazardous weather outlook, Jul 20, 12:27 PM MST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
127 PM MDT Mon Jul 20 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
211930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
127 PM MDT Mon Jul 20 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered strong to severe thunderstorms possible.
Damaging winds and large hail main threats in strongest storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Recurring chances for afternoon and evening strong to severe
thunderstorms this week. Damaging winds and large hail possible
threats in strongest storms.

.Spotter information statement...

Spotters are encouraged to report any hail and thunderstorm wind
damage to the Cheyenne, Wyoming National Weather Service.

WYZ103>106-109>117-211930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
127 PM MDT Mon Jul 20 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Non-severe thunderstorms possible this week. Frequent lightning,
gusty winds, and small hail possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 4:14 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
514 PM MDT Mon Jul 20 2020

WYZ101-102-210000-
Converse County Lower Elevations WY-Niobrara County WY-
514 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manning Ranch, or 28 miles northeast of Douglas, moving southeast at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Manning Ranch around 520 PM MDT.

LAT...LON 4306 10503 4309 10492 4287 10460 4278 10499
TIME...MOT...LOC 2313Z 335DEG 18KT 4302 10495

Rubin
Special weather statement, Jul 20, 4:16 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
516 PM MDT Mon Jul 20 2020

WYZ101-102-210000-
Converse County Lower Elevations WY-Niobrara County WY-
516 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bill, or 24 miles northeast of Douglas, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Niobrara and northeastern Converse Counties.

LAT...LON 4302 10522 4307 10539 4331 10507 4314 10484
TIME...MOT...LOC 2316Z 227DEG 17KT 4309 10519

Rubin
Special weather statement, Jul 20, 4:39 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
539 PM MDT Mon Jul 20 2020

NEZ002-003-095-096-210030-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
539 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE...SOUTHWESTERN
DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 630 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flahertys Corner, or 36 miles northwest of Alliance, moving southeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Flahertys Corner around 550 PM MDT.

Other locations impacted by this storm include Marsland.

LAT...LON 4243 10357 4253 10345 4226 10297 4201 10334
TIME...MOT...LOC 2338Z 315DEG 29KT 4240 10347

Rubin
Special weather statement, Jul 20, 4:41 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
541 PM MDT Mon Jul 20 2020

WYZ117>119-210030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
541 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 630 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or near Cheyenne, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  South Greeley around 545 PM MDT.
  Cheyenne around 600 PM MDT.
  Hillsdale around 620 PM MDT.
  Carpenter around 625 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 9.
 Interstate 80 in Wyoming between mile markers 359 and 384.

LAT...LON 4109 10496 4125 10442 4100 10433 4100 10494
TIME...MOT...LOC 2341Z 259DEG 29KT 4106 10485

Rubin
Local storm report, Jul 20, 4:57 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 SSW SOUTH GREELEY HIG 41.06N 104.82W
07/20/2020  M0.70 INCH       LARAMIE            WY   PUBLIC

            RECEIVED REPORT NEAR TERRY RANCH ROAD AND US
            85.

&&

MB
Special weather statement, Jul 20, 5:17 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
617 PM MDT Mon Jul 20 2020

WYZ117-118-210100-
Central Laramie County WY-South Laramie Range Foothills WY-
617 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 700 PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren Af Base, or near Cheyenne, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Warren Af Base around 620 PM MDT.
  Warren AFB and Frontier Park around 625 PM MDT.
  North Cheyenne and South Greeley around 630 PM MDT.
  Ranchettes around 635 PM MDT.
  Cheyenne around 645 PM MDT.

Other locations impacted by this storm include Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 20.
 Interstate 80 in Wyoming between mile markers 353 and 376.

LAT...LON 4111 10499 4126 10500 4131 10454 4103 10454
TIME...MOT...LOC 0017Z 272DEG 22KT 4118 10490

Rubin

The radar

The Cheyenne radar (KCYS), 12 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Laramie

When
July 20, 5:25 PM MST
Where
Laramie County, 7.06 mi NW of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.220, -104.920

Received report west of I-25 near Horse Creek Road and Road 120.

Hail, Laramie

When
July 20, 5:30 PM MST
Where
Laramie County, 2.32 mi NNW of (Cys)cheyenne Airport
Measured
0.75 in hail
Reported by
Public
Coordinates
41.190, -104.830

Received report near Four Mile Road and Yellowstone Road.

Hail, Laramie

When
July 20, 5:32 PM MST
Where
Laramie County, 2.59 mi NW of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.840

Hail, Laramie

When
July 20, 5:40 PM MST
Where
Laramie County, 3.79 mi NNE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.210, -104.780

Hail, Goshen

When
July 20, 6:30 PM MST
Where
Goshen County, 6.93 mi S of Mers Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -104.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897087, 897088, 897089, 897091, 897092.